ok.. sometimes when we communicate with patients, we often over-simplify things (or dumb things down) because we do NOT expect them to know a great deal in Pharmacology (the science revolving around drugs and medications)..
we would prefer that patients would communicate their previous problems with medications - the side effects and the interactions with other medications; but we probably be asking too much from regular people to remember the exact details..
it is true that Amoxycillin should NOT be taken if you had a clear history of allergies towards Penicillin.. and yes, both are related and belong to the same Beta-lactam family, and they can produce life-threatening allergic reactions the same way that people can die from peanut food allergy..
HOWEVER, your previous allergic reaction towards Penicillin may not be allergies per say (may not be like peanut allergies or cats allergies per say).. and while Amoxycillin and Penicillin are closely related, they are different chemical compounds with different pharmacological properties..
since the discovery of Penicillin around the 1940s, it had saved millions of lives from simple to serious injuries and infections.. however, from early on, people knew that the original Penicillin had problems, and death from Penicillin was a known risk back then, but it was a question of risks, and the risk of death from an injury or an illness was far more greater than the risk of death from Penicillin..
Amoxycillin was introduced into the market in the early 1970s, it was more modern and more polished medication.. it has GREATLY reduced the risks of other problems that was associated with Penicillin..
but such problems do happen.. the same way that modern cars are much much safer than cars from 50 years ago with seatbelts, airbags, ABS brake system, compressible metal frames etc etc.. but accidents, injuries and deaths do happen..
depending on the type of penicillin (and they are many: Penicillin V and Penicillin G for example), common side effects may include mild nausea or diarrhoea, headache, or vaginal itching..
sometimes signs or symptoms of an infection for which you are being treated (or unrelated symptoms) often mistaken as an allergic drug reaction..
some infections produce generalized rashes with red flush of the skin all over the body.. some fever medications produce strong coughs and running nose.. and a number of medications do interact with Penicillin producing the dreaded Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS)..
we sometimes unable to be certain which one is which,
because people are different, and not all people have these problems.. and because we cannot treat patients as guinea-pigs and lock them in wards while we investigate all these problems properly and systematically..
the best thing we can do is to discharge them when they are well, and we tell them to tell the next doctor that you had a Penicillin allergy, or had an issue with Penicillin..
when you mention that had an allergy towards Penicillin; two things often happen:
- one: we watch out for an Anaphylactic reaction (just like peanut allergic reaction), Drug Interactions, Serum Sickness, DRESS, Drug-induced anaemia, Drug induced Nephritis.. etc etc etc..
- two: we look up into your medical & drug history in your file or in the computer, to find out exactly what you had in the past.. and most often that whatever was applicable to Penicillin, it is not the same with Amoxycillin..
all the best..
[added you still need to communicate your Penicillin allergy to doctors and pharmacists]